Montana, 2009

Hail in Montana, August 13, 2009

August 13, 2009 · NWS MSO · 1 event in 1 county or zone

A severe thunderstorm passing over Lost Trail Pass produced up to one inch hail, impacting travel over Highway 93.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A severe thunderstorm passing over Lost Trail Pass produced up to one inch hail, impacting travel over Highway 93.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 13, 1:55 PM MST, 6 minutes earlier.

Area forecast discussion, Aug 13, 1:55 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
255 PM MDT THU AUG 13 2009

...COOL AND WET WEEKEND EXPECTED WITH SNOW POSSIBLE ABOVE 8000
   FEET ALONG THE CONTINENTAL DIVIDE...

.DISCUSSION...PRETTY ACTIVE AND COMPLEX WEATHER PATTERN THE NEXT
48 HOURS. CURRENTLY A BAND OF RAIN EXTENDS FROM WEST CENTRAL IDAHO
THROUGH WEST CENTRAL MONTANA UP TO THE GLACIER NP REGION. BEHIND
THIS BAND SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN NORTHEAST
IDAHO AND THE PANHANDLE OF IDAHO AND WILL ENTER FAR NORTHWEST
MONTANA LATE THIS AFTERNOON AND EVENING. AHEAD OF THE BAND OF RAIN
SCATTERED THUNDERSTORMS ARE DEVELOPING IN SOUTHWEST MONTANA. SOME
OF THESE STORMS MAY PRODUCE SOME BRIEF HEAVY RAIN LOCAL GUSTY
WINDS. ALL OF THIS ACTIVITY IS EXPECTED TO DIMINISH LATE TONIGHT.

A STRONG LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR WILL MOVE INTO
WASHINGTON FRIDAY AND ACROSS NORTHWEST MONTANA DURING FRIDAY NIGHT
AND SATURDAY. THIS IS A COLD SYSTEM FOR THIS TIME OF YEAR AND
CONTAINS ABUNDANT MOISTURE. THE MAJORITY OF PRECIPITATION WILL
FALL AHEAD OF THE LOW ON THROUGH FRIDAY AFTERNOON AND EVENING.
EXACT PLACEMENT OF THE LOW IS UNCERTAIN AT THIS TIME...BUT
CURRENTLY THE MOST AMOUNTS OF RAIN...UP TO AN INCH...ARE POSSIBLE
ALONG THE CONTINENTAL DIVIDE. VALLEY LOCATIONS IN WEST CENTRAL
MONTANA COULD SEE UP TO A HALF INCH OF RAIN.

SATURDAY NIGHT...THE LOW MOVES OVER THE REGION AND USHERS IN MUCH
COOLER AIR. SNOW LEVELS ARE EXPECTED TO FALL TO NEAR 7000 FEET.
WRAP AROUND MOISTURE FROM THIS LOW IS EXPECTED TO PERSIST ALONG
THE CONTINENTAL DIVIDE...ESPECIALLY GLACIER NATIONAL PARK. SNOW
ACCUMULATIONS ABOVE 8000 FEET UP TO AN INCH ARE POSSIBLE. WHERE
AND HOW MUCH WILL DEPEND ON THE TRACK OF THE LOW AND TIMING OF
THE COLDEST AIR. STAY TUNED FOR FURTHER UPDATES.

SUNDAY...UNSTABLE AIR AND MOISTURE IN PLACE BEHIND THE LOW WILL
PRODUCE AFTERNOON SHOWERS ACROSS THE REGION.

THE UPPER LEVEL LOW WILL GRADUALLY SHIFT EASTWARD SATURDAY NIGHT
AND SUNDAY...BRINGING A SLOW DECREASE IN PRECIPITATION FROM WEST
TO EAST. SUNDAY AFTERNOON WILL LIKELY STILL BE
SHOWERY...ESPECIALLY ALONG THE CONTINENTAL DIVIDE. WITH CONTINUED
CLOUD COVER AND A COOL AIRMASS OVERHEAD...TEMPERATURES ARE
EXPECTED TO REMAIN BELOW NORMAL.

FORECAST MODELS HANG ON TO A COOL NORTH TO NORTHWESTERLY FLOW FOR
MONDAY THROUGH WEDNESDAY WITH A RIDGE OF HIGH PRESSURE BEGINNING TO
BUILD OFF THE WEST COAST. THIS WILL ALLOW TEMPERATURES TO REMAIN
NEAR NORMAL FOR THIS TIME OF YEAR. THERE IS SOME DISCREPANCY ON HOW
MUCH MOISTURE AND ENERGY WILL BE ABLE TO PROPAGATE THROUGH THE
FLOW...SO KEPT THE CHANCE OF PRECIPITATION NEAR CLIMATOLOGY UNTIL
BETTER CONSISTENCY IS REACHED.

THE RIDGE OF HIGH PRESSURE IS EXPECTED TO MOVE OVER THE NORTHERN
ROCKIES LATE NEXT WEEK...BRINGING A DRYING AND WARMING TREND TO
THE AREA.

&&

.AVIATION...A BROAD LINE OF SHOWERS WILL SLOWLY WORK ITS WAS
ACROSS THE REGION THIS AFTERNOON AND EVENING RESULTING IN PERIODS
OF LIGHT RAINFALL AT KGPI AND KMSO THROUGH THIS EVENING. ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE AT KGPI THROUGH THIS EVENING.
TO THE SOUTH...THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE
BITTERROOT AND SAPPHIRE MOUNTAINS. ADDITIONAL STORMS ARE EXPECTED
TO DEVELOP THROUGH THE REST OF TODAY AND LIKELY IMPACT KMSN AND
KBTM. VARIABLE...GUSTY WINDS WILL LIKELY BE THE PRIMARY THREAT
WITH THESE THUNDERSTORMS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....PALLISTER
AVIATION...DICKERSON
Hazardous weather outlook, Aug 13, 1:40 PM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
240 PM MDT THU AUG 13 2009

MTZ002-141200-
WEST GLACIER REGION-
240 PM MDT THU AUG 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN SHOWERS WILL PERSIST THROUGH THE EVENING HOURS...HOWEVER
WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR WILL MOVE THROUGH
FRIDAY AND SATURDAY. SNOW IS POSSIBLE AS SNOW LEVELS ARE EXPECTED TO
LOWER TO AROUND 7500 FEET FRIDAY NIGHT AND 7000 FEET SATURDAY. THERE
IS A POSSIBILITY THAT AN INCH SNOW COULD FALL AT HIGHER ELEVATIONS
ABOVE 8000 FEET FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ043-141200-
POTOMAC/SEELEY LAKE REGION-
240 PM MDT THU AUG 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS ARE EXPECTED THROUGH 9 PM...HOWEVER WIDESPREAD
HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR WILL MOVE THROUGH
FRIDAY AND SATURDAY. SNOW IS POSSIBLE AS SNOW LEVELS ARE EXPECTED
TO LOWER TO AROUND 8000 FEET FRIDAY NIGHT AND 7500 FEET SATURDAY.
THERE IS A POSSIBILITY THAT AN INCH SNOW COULD FALL AT HIGHER
ELEVATIONS ABOVE 8000 FEET FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ001-004-140300-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
240 PM MDT THU AUG 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WHICH HAVE FORMED THIS AFTERNOON IN THE IDAHO
PANHANDLE AND NORTHEAST WASHINGTON WILL MOVE INTO NORTHWEST
MONTANA LATE THIS AFTERNOON THROUGH THE EVENING. THESE STORMS WILL
BE CAPABLE OF PRODUCING DEADLY LIGHTNING...VERY HEAVY
RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AM UNSEASONABLE COLD UPPER LEVEL SYSTEM WILL MOVE INTO THE REGION
THIS WEEKEND. HOWEVER WIDESPREAD HAZARDOUS WEATHER APPEAR
UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ006-007-140300-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
240 PM MDT THU AUG 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE BITTERROOT AND
SAPPHIRE MOUNTAINS THIS AFTERNOON. THESE STORMS WILL MOVE TO THE
NORTHEAST AT AROUND 30 MPH AND BE CAPABLE OF PRODUCING GUSTY WINDS
TO 50 MPH...HAIL UP TO 1 INCH IN DIAMETER AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR WILL MOVE THROUGH
FRIDAY AND SATURDAY. SNOW IS POSSIBLE AS SNOW LEVELS ARE EXPECTED
TO LOWER TO AROUND 8000 FEET FRIDAY NIGHT AND 7500 FEET SATURDAY.
THERE IS A POSSIBILITY THAT AN INCH SNOW COULD FALL AT HIGHER
ELEVATIONS ABOVE 8000 FEET FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 13, 1:48 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
248 PM MDT THU AUG 13 2009

IDZ009-010-MTZ005-006-132130-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
248 PM MDT THU AUG 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI...SOUTHWESTERN
GRANITE AND NORTHERN LEMHI COUNTIES UNTIL 330 PM MDT...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF GIBBONSVILLE...OR 33 MILES
NORTHWEST OF SALMON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOST TRAIL PASS AND
SULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4582 11364 4582 11373 4573 11381 4575 11388
      4569 11388 4566 11392 4562 11390 4547 11432
      4562 11445 4574 11435 4611 11383 4585 11358
TIME...MOT...LOC 2047Z 237DEG 31KT 4563 11415

DICKERSON
Special weather statement, Aug 13, 1:54 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
254 PM MDT THU AUG 13 2009

MTZ006-007-132145-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
254 PM MDT THU AUG 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL AND NORTHEASTERN
GRANITE COUNTIES UNTIL 345 PM MDT...

AT 251 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
PHILIPSBURG...OR 20 MILES SOUTH OF DRUMMOND...MOVING NORTHEAST AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE...DRUMMOND...GARRISON...MAXVILLE...PRINCETON...HALL...JENS...
GOLDCREEK...BROCK CREEK...HELMVILLE...AVON...FINN...ELLISTON AND
BLOSSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4626 11326 4640 11338 4712 11282 4709 11278
      4684 11278 4684 11255 4670 11252 4670 11242
      4666 11240 4666 11233 4662 11228 4659 11229
TIME...MOT...LOC 2053Z 234DEG 31KT 4640 11325

KITSMILLER

The radar

The Missoula radar (KMSX), 149 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ravalli

When
August 13, 2:01 PM MST to 2:06 PM MST
Where
Ravalli County, 9.1 mi S of Sula
Measured
1 in hail
Reported by
Public
Coordinates
45.700, -113.940

A motorist traveling over Lost Trail Pass observed nickel and quarter sized hail while traveling over the Montana side of the pass.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192917.